Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 362, NWS Dodge City, KS

July 29, 2018Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:48 PM CDT for Morton County, Stanton County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 10:48 PM CDT (03:48 UTC)
Expired
Jul 29, 2018, 11:30 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 180 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 8:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KDDC 300348
SVRDDC
KSC129-187-300445-
/O.NEW.KDDC.SV.W.0362.180730T0348Z-180730T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1048 PM CDT SUN JUL 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Morton County in southwestern Kansas...
  Southwestern Stanton County in southwestern Kansas...

* Until 1145 PM CDT.

* At 1047 PM CDT, a severe thunderstorm was located 10 miles
  southwest of Richfield, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Richfield, Wilburton and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 10204 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0347Z 324DEG 45KT 3720 10195 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
889 
WWUS53 KDDC 300405
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1105 PM CDT SUN JUL 29 2018

KSC187-300415-
/O.CAN.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Stanton KS-
1105 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0405Z 337DEG 25KT 3710 10192 

$$

KSC129-300445-
/O.CON.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Morton KS-
1105 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR WESTERN MORTON COUNTY...

At 1105 PM CDT, a severe thunderstorm was located 6 miles north of
Elkhart, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0405Z 337DEG 25KT 3710 10192 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
789 
WWUS53 KDDC 300430
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1130 PM CDT SUN JUL 29 2018

KSC129-300440-
/O.CAN.KDDC.SV.W.0362.000000T0000Z-180730T0445Z/
Morton KS-
1130 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MORTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3738 10203 3738 10181 3700 10168 3700 10204
TIME...MOT...LOC 0428Z 324DEG 45KT 3684 10169 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 6:13 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
613 PM CDT Sun Jul 29 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Jul 29 2018

Another round of storms is expected again tonight as a shortwave
glides around the Upper level high centered over the Desert
Southwest. A few of these storms will be capable of becoming
severe. Heavy rain will also accompany these storms leading to
flooding in some places. The main part of this disturbance looks
to move out of the area by tomorrow morning, however, a few
scattered showers will be possible during the morning and early
afternoon hours. Skies look to become mostly cloudy tonight and
continue through tomorrow morning. Decreased cloudiness is then
expected tomorrow afternoon. Winds will generally be from an
easterly direction tonight shifting to more of a northeasterly
direction tomorrow. As for temperatures, lows tonight look to
range from around 60 degrees across west central Kansas to upper
60s across south central Kansas. Highs tomorrow only look to reach
to around 80 degrees due to the prolonged cloud cover.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Jul 29 2018

A drier weather pattern is in store for much of the long term
forecast as upper level ridging builds over the western United
States and troughing in the east. The only exception to this will
be across far western Kansas later this week where convection that
develops across eastern Colorado could ooze into the area. Winds
will generally be from a southerly direction through this time
frame as lee troughing develops across eastern Colorado. As for
temperatures, highs look to reach into the 80s through Wednesday
with low 90s returning later this week into the weekend. Lows will
generally fall into the 50s Monday night with 60s through mid
week. Lows in the 70s will then be possible across south central
Kansas later this week with mid to upper 60s elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Jul 29 2018

VFR conditions will prevail at all TAF sites through late this
evening. Thunderstorms are then expected to spread southeast
across western Kansas overnight, potentially affecting all TAF
sites with periods of MVFR/IFR conditions through early Monday
morning. Otherwise, expect predominately VFR conditions to return
mid/late Monday morning. East-northeast winds 10 to 20kt will
persist across southwest and central Kansas through Monday
afternoon as surface high pressure shifts slowly southward across
the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  58  84 /  70  40   0   0
GCK  62  79  56  83 /  70  40   0   0
EHA  62  80  58  84 /  70  40   0  10
LBL  65  80  58  85 /  60  40   0   0
HYS  61  77  58  83 /  60  40   0   0
P28  67  83  61  86 /  60  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 19 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Sun Jul 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible early tonight across
western Kansas, mainly west of highway 83. Hail up to half dollar
size, wind gusts of 70 mph, and very heavy rainfall will be the
main hazards.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible early Monday. Severe
weather is not anticipated but frequent lightning and brief moderate
to heavy rainfall will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight,
mainly between 7 pm and midnight. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 29, 10:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             MANTER                  37.53N 101.88W
07/29/2018  E1.75 INCH       STANTON            KS   PUBLIC

            PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.

&&
Local storm report, Jul 29, 10:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E1.25 INCH       STANTON            KS   EMERGENCY MNGR

&&
Local storm report, Jul 29, 10:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 N MANTER              37.64N 101.89W
07/29/2018                   STANTON            KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER DESCRIBED VEHICLES
            THAT WERE LIFTED OFF THE ROAD AT THIS
            LOCATION AND OVERTURNED.

&&
Special weather statement, Jul 29, 10:36 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1036 PM CDT SUN JUL 29 2018

KSZ089-300415-
Comanche KS-
1036 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Coldwater, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3725 9950 3737 9943 3737 9903 3700 9902
      3700 9904
TIME...MOT...LOC 0335Z 289DEG 28KT 3731 9938

JJOHNSON
Local storm report, Jul 29, 10:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1040 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             MANTER                  37.52N 101.88W
07/29/2018  E2.50 INCH       STANTON            KS   BROADCAST MEDIA

            BROADCAST MEDIA TWITTER POSTED PICTURE THAT
            VIEWER SENT OF TENNIS BALL HAIL IN MANTER.

&&
Special weather statement, Jul 29, 10:43 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1043 PM CDT SUN JUL 29 2018

KSZ063-076-077-086-087-300430-
Gray KS-Seward KS-Finney KS-Meade KS-Haskell KS-
1043 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHWESTERN
FINNEY...NORTHERN MEADE...SOUTHWESTERN GRAY AND HASKELL COUNTIES
UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Plymell, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta, Montezuma, Fowler, Copeland, Tice, Missler and
Plymell.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3778 10107 3787 10084 3736 10010 3722 10098
TIME...MOT...LOC 0343Z 327DEG 45KT 3765 10087

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min
Jul 29, 9:54 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens51 min
Jul 29, 10:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 29, 10:36 PM CDTSpecial Weather StatementDDCComanche39 min
Jul 29, 10:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens37 min
Jul 29, 10:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Jul 29, 11:04 PM CDTSpecial Weather StatementDDCBarber56 min
Jul 30, 12:46 AM CDTAreal Flood WarningDDCGrant, Hamilton, Morton, Stanton, Stevens7 hr
Jul 30, 10:33 AM CDTSpecial Weather StatementDDCStafford42 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDDCKiowa45 min
Jul 30, 5:10 PM CDTSpecial Weather StatementDDCEllis, Rush65 min
Jul 30, 5:55 PM CDTSpecial Weather StatementDDCStafford65 min
Jul 30, 6:26 PM CDTSevere Thunderstorm WarningDDCPawnee, Pratt, Stafford33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.